Vermont, 2006

Flood in Vermont, August 3, 2006

August 3, 2006 · NWS BTV · 1 event in 1 county or zone

A warm, very humid and moisten laden airmass was located across Vermont on the night of the 2nd. In addition, a cold front was draped along the Vermont and Canadian border during this time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A warm, very humid and moisten laden airmass was located across Vermont on the night of the 2nd. In addition, a cold front was draped along the Vermont and Canadian border during this time. Showers and thunderstorms developed along this frontal boundary and moved across the headwater region of the Mississquoi river basin in Orleans county during the night of the 2nd and into the early morning hours of the 3rd. Several inches of rain fell in this region with Newport at 2.86 inches and Jay Peak at 3.30 inches. This resulted in some stream flooding as well as the Mississquoi river at North Troy to crest above flood stage (9 feet), during the early morning hours of the 3rd, with a reading of 10.06 feet, that caused some minor flooding of Loop and River roads in North Troy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 1:17 AM EST, 43 minutes earlier.

Area forecast discussion, Aug 3, 1:17 AM EST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
217 AM EDT THU AUG 3 2006

.SHORT TERM /OVERNIGHT/...
HAVE ALREADY SENT OUT UPDATED ZONE FORECASTS TO CANCEL SEVERE
THUNDERSTORM WATCH 677. HAVE ALSO JUST ISSUED A FLOOD WARNING FOR
THE MISSIQUOI RIVER AT NORTH TROY VERMONT...AS THIS RIVER HAS GONE
JUST ABOVE FLOOD STAGE.
&&

.PREV DISCUSSION...
 /ISSUED 730 PM EDT WED AUG 2 2006/

SHORT TERM /REST OF TONIGHT/...
WL UPDATE ZONES SIMPLY TO TWEAK SEVERE WEATHER WORDING AND TEMP
FCSTS.

NWS SATL AND RADAR IMAGERY INDCS CNVTV COMPLEX ACRS PROV OF ONT MOVG
RAPIDLY E...AS H/5 VORT MOVS E. THESE STORMS WL ENTER ST LAW COUNTY
SHORTLY AFTER 9 PM. NEW SEV TSTM WATCH TO EXTEND THREAT TIME WL
LIKELY BE ISSUED. NOTED WIND GUST TO 52KTS YQA. CURRENT SEV TSTM
WATCH IS UP UNTIL 10 PM. WL CONT MENTION OF LCLY STG WNDS THRU MIDN
OR LATER. THE GREATEST WIND THREAT WL BE ACRS NRN NY...AND WE WL
MONITOR STORMS THRU THE NGT. AFTER MIDNIGHT...THE MAIN THREAT SHUD
TRANSITION INTO A LCLY HVY RAINFALL HAZARD...THUS FLASH FLOOD WATCH
IS UP THRU 11AM THURS.

CDFNT RUFLY ALIGNED FM CNTRL ME TO DVLPG SFC LO JUST E OF GEORGIAN
BAY...THEN SW ACRS LWR MI. CNVTV CMPLX WL TREK E ALG AND S OF FNTL
BNDRY. HAVE NOTED INCRS IN LIGHTNING ACTIVITY ACRS CNTRL ONT AND
WUD EXPC THESE STORMS TO ENTER ST LAW COUNTY BY 0130Z.

WL CONT TO MONITOR THESE STORMS...BUT THE WORST THREAT IS FOR NRN NY
THE NXT FEW HRS.

PREV DISCUSSION...
 /ISSUED 330 PM EDT WED AUG 2 2006/

SHORT TERM /TONIGHT THROUGH SATURDAY/...
MULTIPLE WX PROBLEMS ACRS FA IN THE SHORT TERM...INCLUDING HIGH
HEAT INDICES IN SOME AREAS THIS PM...THREAT OF SVR WX THRU THIS
EVENING...AND PSBL FLOODING TONIGHT.

HOT AND HUMID AIRMASS IN PLACE ACRS FA ATTM. TEMPS IN LOWER 90S
COMBINED WITH DWPTS IN 70S RESULTED IN HEAT INEX VALUES A BIT OVER
100 IN SOME AREAS...MAINLY IN CHMPLN VLY AND LWR CT VLY WHERE HEAT
ADVISORIES WERE IN EFFECT THIS PM. MOST AREAS ARE NOW BELOW
THRESHOLD VALUES HOWEVER...DUE DEVELOPING SHWRS/STORMS...SO ADVISORY
WILL BE CANCELLED OR ALLOWED TO EXPIRE.

SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ENTIRE FA UNTIL 10 PM.
STORMS DEVELOPED RAPIDLY IN THE MOIST UNSTABLE AIRMASS EARLY THIS
PM. WITH APRCH OF SHRTWV FROM NRN GRTLKS...AND CDFNT DEPRESSING
SOUTH FROM SRN CANADA...EXPECT THE THREAT OF STRONG CONVECTION THRU
THIS EVENING. STRONG/DAMAGING WINDS WILL BE THE MAIN THREAT DUE
DEEP LAYER SHEAR COMBINED WITH HIGH INSTABILITY.

NEXT THREAT WILL BE POTENTIAL FOR FLASH FLOODING. FLASH FLOOD WATCH
WILL BE ISSUED FOR THIS EVENING THRU THURS AM FOR ALL OF FA EXCEPT
RUTLAND/WINDSOR CTYS...WHERE GENERAL RAINFALL TOTALS ARE NOT
EXPECTED TO BE AS HIGH. IN ADDITION...THIS AREA HAS NOT RECEIVED THE
HVY THNDSTRMS WHICH HAVE AFFECTED NRN AREAS OVER PAST 2 NIGHTS.
THUNDERSTORMS MOVG THRU FA THIS EVENING WILL HAVE POTENTIAL TO
PRODUCE RAINFALL RATES UP TO 2 INCHES AN HR. PWAT VALUES RMN HIGH
OVRNGHT INTO THURS...IN EXCESS OF 2 INCHES ACRS MUCH OF RGN. AS
CDFNT SAGS SOUTH ACRS FA TONITE/THURS...AND WEAK SFC WAVE DEVELOPS
ALG THE BOUNDARY...EXPECT WDSPRD SHWRS/THNDSTRMS WITH POTENTIAL FOR
HVY RAINFALL. FLOW ALOFT BASICALLY PARALLEL TO FRONT...SO POTENTIAL
FOR TRAINING AND BACKBUILDING STORMS.

AS WAVE OF LOW PRESSURE DEPARTS THURS NIGHT...SHWRS WILL COME TO AN
END FOLLOWED BY SOME PARTIAL CLRNG OVERNIGHT. SLIGHT CHC SHWRS
FRIDAY...MAINLY OVER NRN HIR TRRN LOCATIONS...DUE WEAK SECONDARY
TROUGH. HIGH PRESSURE OVR RGN SATURDAY WILL ALLOW FOR PRTLY TO MSTLY
SUNNY SKIES AND DRY CONDITIONS ALG WITH NEAR SEASONABLE TEMPS.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
NO MUCH CHANGE IN OVERALL THINKING REGARDING EXTENDED PORTIONS OF FA
ATTM. LATEST MEDIUM RANGE OP/ENSEMBLE SOLNS PAINT A SIMILAR PICTURE
ACROSS FA DURING THE PERIOD...WITH MEAN HIGH PRESSURE PROVIDING DRY
AND SEASONABLY WARM TEMPS SAT/SUN...THEN INCREASING CHCS OF RAFL
LATE SUNDAY NIGHT AND ESP MONDAY AS ADDITIONAL SHORTWAVE ENERGY AND
SFC BNDRY TRAVERSE AREA. SFC FRONT THEN CLEARS FA BY MONDAY
EVENING...SETTING THE STAGE FOR IDEAL LATE SUMMER CONDS BY TUE/WED
OF NEXT WEEK WITH DRY/SEASONAL CONDS ALONG WITH LOW HUMIDITY.

AVIATION (18Z-18Z)...
MAINLY VFR CONDS EXPECTED THROUGH 00Z WITH SCT CONVECTION ACROSS
AREA PRODUCING BRIEF IFR/MVFR VIS/CIGS. LARGER SCALE ASCENT AND
POSSBL CONVECTIVE COMPLEX TO AFFECT REGION DURING OVERNIGHT
HOURS...THUS HAVE LOWERED CIGS/VIS IN WIDESPREAD RAFL AFTER 00Z.
AFTERWARDS...SFC COLD FRONT TO SAG SOUTHWARD TOMORROW WITH RAIN
CHANCES DIMINISHING...AND ANY BR/FG/-RA ENDING BY THE NOON HOUR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH FOR VTZ001>010-016>018 UNTIL 11 AM THURSDAY.
NY...FLASH FLOOD WATCH FOR NYZ026>031-034-035-087 UNTIL 11 AM
     THURSDAY.
&&

SHORT TERM...WGH
Hazardous weather outlook, Aug 2, 4:19 AM EST, 21 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
519 AM EDT WED AUG 2 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-030930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
519 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL
AS CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL PERSIST TODAY THROUGH TONIGHT ACROSS
THE NORTH COUNTRY. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS
DURING THIS TIME...SOME WHICH MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL SYSTEM WILL PUSH THROUGH THE AREA ON THURSDAY...BRINGING
THE CHANCE FOR MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 8:00 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
900 PM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     NEWBURY                 44.08N 72.06W
08/02/2006                   ORANGE             VT   NEWSPAPER

            NUMEROUS TREES DOWN, ONE ON A TRAILER. PORTIONS OF ROUTE
            5 CLOSED FROM WELLS RIVER TO NEWBURY DUE TO DOWNED POWER
            LINES.

&&

MB
Special weather statement, Aug 2, 8:29 PM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
929 PM EDT WED AUG 2 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-030600-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
929 PM EDT WED AUG 2 2006

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR VERMONT
AND NORTHERN NEW YORK UNTIL 2 AM EDT THURSDAY...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL ENTER THE SAINT
LAWRENCE RIVER VALLEY OF NEW YORK AROUND 10 PM AND MOVE RAPIDLY
EAST AT 60 MPH ACROSS NORTHERN NEW YORK INTO THE CHAMPLAIN VALLEY
OF VERMONT BY MIDNIGHT AND INTO THE CONNECTICUT RIVER VALLEY OF
VERMONT BY 2 AM.

THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH THAT COULD CAUSE DOWNED TREES...PROPERTY DAMAGE
AND LOSS OF ELECTRICITY. IN ADDITION...DEADLY CLOUD TO GROUND
LIGHTNING AND VERY HEAVY RAIN WILL ACCOMPANY THESE STORMS.

AT FIRST SIGNS OF THUNDERSTORMS...SEEK SAFE SHELTER IMMEDIATELY
UNTIL THE STORMS HAVE PASSED.

FURTHER...A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN NEW YORK...
NORTHERN AND CENTRAL VERMONT UNTIL 11 AM THURSDAY.

WHITTIER
Special weather statement, Aug 2, 10:03 PM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1103 PM EDT WED AUG 2 2006

VTZ001>004-006-016-030400-
GRAND ISLE-ORLEANS-LAMOILLE-ESSEX-WESTERN FRANKLIN-EASTERN FRANKLIN-
INCLUDING...NEWPORT
1103 PM EDT WED AUG 2 2006

AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM 11 MILES NORTHWEST OF WEST SWANTON TO
ALBANY...MOVING NORTHEAST AT 20 MPH.

THESE THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING LOCALIZED
STRONG WIND GUSTS IN EXCESS OF 40 MPH.

THUNDERSTORMS WILL BE NEAR MONTGOMERY BY 1120 PM...NEAR WESTFIELD...
RICHFORD BY 1130 PM...NEAR JAY BY 1140 PM...NEAR NORTH TROY...NEWPORT
CENTER BY 1150 PM...NEAR DERBY CENTER AND MORGAN CENTER BY MIDNIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM EDT THURSDAY.

SLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Orleans

When
August 3, 2:00 AM EST to 6:00 AM EST
Where
Orleans County, North Troy
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531482.